Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Mar 17, 2021, 10:13 PM CDT for DeKalb County, Jackson County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 10:13 PM CDT (03:13 UTC)
- Expired
- Mar 17, 2021, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Huntsville, AL
Counties DeKalb County, AL, Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
484
WWUS84 KHUN 180313
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
1013 PM CDT Wed Mar 17 2021
ALZ006-008>010-180400-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-
1013 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...EASTERN MARSHALL...
SOUTHEASTERN MADISON AND DEKALB COUNTIES UNTIL 1100 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms extending from near Gurley to near Grant to near Boaz.
Movement was east at 70 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Albertville, Scottsboro, Fort Payne, Boaz, Guntersville, Rainsville,
Bridgeport, Henagar, Stevenson and Crossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8611 3419 8611 3418 8619
3413 8627 3447 8633 3483 8646 3498 8561
3453 8551
TIME...MOT...LOC 0312Z 266DEG 62KT 3479 8638 3450 8626 3417 8620
$$
70/DDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 17, 8:57 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 17, 8:57 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 857 PM CDT Wed Mar 17 2021 .NEAR TERM...(Tonight) Issued at 856 PM CDT Wed Mar 17 2021 Numerous/widespread showers/tstms continue across much of the cntrl TN Valley this Wed evening, as a cold front begins to approach NW AL. Intense rainfall is occurring with some of these storms, with reports of flooded roads received from locations in NW AL into the I-65 corridor area. A Flash Flood Watch remains in effect thru 7 AM Thu morning. Much of north AL is also under a Tornado Watch thru midnight. The threat for strong/severe tstms though is a little more uncertain as the warm front remains located from NW AL into the cntrl half of the state. Much of the warm sector thus far has remained just south of the area, and this has offset the development of severe storms for much of the mid TN Valley. Nevertheless, any movement in the warm front to the north thru the evening hrs may still result in the development of severe tstms, capable of damaging winds, large hail and a few tornadoes. The front itself should begin to move thru the area after midnight, with showers/tstms gradually tapering off from the west with the passage of the front. Early morning lows still look to fall mainly into the lower/mid 50s for most spots. .SHORT TERM...(Thursday through Friday) Issued at 348 PM CDT Wed Mar 17 2021 The overall wx pattern is then expected to turn more quiet/seasonal heading towards the end of the work week, as a large area of high pressure out of the nrn Plains builds into the Midwest/OH Valley states. Afternoon highs Thu/Fri look to range from the mid 50/near 60F, while lows Thu night trend in the lower/mid 40s. .LONG TERM...(Friday night through Tuesday) Issued at 348 PM CDT Wed Mar 17 2021 The quiet pattern continues into the weekend period, as the sfc high moves into the mid/NE Atlantic states. This should allow for a gradual warming trend into next week, as highs climb more into the 60s. Optimal radiational cooling may also allow overnight lows to trend in the mid 30/near 40F thru Mon night. The next chance of rain still looks to develop on Tue, as another cold front approaches from the west. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 655 PM CDT Wed Mar 17 2021 Restricted flying conds remain in place heading into the evening hrs this Wed, as num/wide shra/tsra continue to spread NNE into the area ahead of a cold front approaching from the west. Cigs near 1-2K ft coupled with vis near 2-3SM are possible in/near any of the heavier precip. MVFR cigs in fact look to remain in place well into the day Thu. Sfc winds also look to turn more S/SW near 10-12kt with higher gusts later tonight. Wind shear out of the S/SW near 40kt will also be in place early in the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until 7 AM CDT Thursday for ALZ001>010-016. TN...Flash Flood Watch until 7 AM CDT Thursday for TNZ076-096-097. && NEAR TERM...09 SHORT TERM...09 LONG TERM...09 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 17, 4:50 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 450 PM CDT Wed Mar 17 2021 ALZ001>010-016-TNZ076-096-097-181200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 450 PM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Numerous to widespread thunderstorms are expected through the evening hours, as a cold front gradually moves eastward across the region. Some of these storms will be strong to severe in nature and will be capable of producing damaging winds, large hail and tornadoes. A few storms may in fact be capable of producing significant damaging winds and violent, long-track tornadoes later this evening. The severe weather threat is expected to taper off to the east early Thursday morning following the passage of the cold front. In addition to the threat for severe thunderstorms, multiple rounds of locally heavy rainfall will lead to an enhanced risk for flash flooding through tonight, as well as river flooding that may persist through the end of the week. A Flash Flood Watch is in effect through 7 AM Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested through early Thursday morning. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Mar 17, 8:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM FLOOD 3 NE SHEFFIELD 34.78N 87.67W
03/17/2021 COLBERT AL EMERGENCY MNGR
NORTH JACKSON HWY IN SHEFFIELD; 2-3 INCHES
OF WATER OVER ROADWAY AT THE ONEAL BRIDGE.
&&
12Local storm report, Mar 17, 8:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM FLOOD 2 NE SHEFFIELD 34.78N 87.67W
03/17/2021 COLBERT AL EMERGENCY MNGR
MULTIPLE VEHICLES STALLED ON NORTH JACKSON
HIGHWAY AT THE BASE OF ONEAL BRIDGE DUE TO
FLOODWATERS 1 FOOT DEEP.
&&
12Special weather statement, Mar 17, 8:50 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
850 PM CDT Wed Mar 17 2021
ALZ001>004-180215-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
850 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT...EASTERN
FRANKLIN AND LAWRENCE COUNTIES UNTIL 915 PM CDT...
At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Iuka to near Tuscumbia to 6
miles north of Needmore. Movement was to the north-northeast at 65
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Moulton,
Phil Campbell, Killen, Town Creek and Cherokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3501 8817 3500 8747 3471 8729 3431 8716
3430 8719 3431 8769 3452 8782 3468 8813
3489 8810 3494 8817 3497 8818
TIME...MOT...LOC 0149Z 198DEG 56KT 3484 8809 3466 8775 3434 8755
70/DDSpecial weather statement, Mar 17, 9:14 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
914 PM CDT Wed Mar 17 2021
ALZ016-180245-
Cullman AL-
914 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 945 PM
CDT...
At 914 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falkville to near Dodge City to Sumiton.
Movement was northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3389 8701 3389 8709 3400 8705 3430 8703
3430 8659 3422 8654 3412 8660 3412 8663
3408 8670 3405 8668 3406 8671 3403 8670
3398 8676 3393 8686 3394 8688 3392 8689
3391 8692 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 0214Z 227DEG 41KT 3430 8694 3401 8693 3377 8703
70/DDSpecial weather statement, Mar 17, 9:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
945 PM CDT Wed Mar 17 2021
ALZ006>008-016-180315-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
945 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...SOUTHWESTERN
MADISON...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN COUNTIES UNTIL
1015 PM CDT...
At 944 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms extending from near Priceville to 9 miles north of
Holly Pond to near Blountsville. Movement was to the east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Albertville, Guntersville, Arab, Redstone Arsenal, Hanceville,
Priceville, Owens Cross Roads, Holly Pond, Morgan City and Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3402 8673 3429 8680 3455 8691 3459 8643
3424 8624 3416 8622 3410 8630 3426 8644
3425 8652 3412 8660 3412 8663 3409 8666
3408 8669 3409 8669 3408 8670 3405 8668
3406 8670 3403 8670
TIME...MOT...LOC 0244Z 279DEG 27KT 3452 8679 3431 8667 3410 8663
70/DDSpecial weather statement, Mar 17, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1013 PM CDT Wed Mar 17 2021
ALZ006-008>010-180400-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-
1013 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...EASTERN MARSHALL...
SOUTHEASTERN MADISON AND DEKALB COUNTIES UNTIL 1100 PM CDT...
At 1012 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms extending from near Gurley to near Grant to near Boaz.
Movement was east at 70 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Albertville, Scottsboro, Fort Payne, Boaz, Guntersville, Rainsville,
Bridgeport, Henagar, Stevenson and Crossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8611 3419 8611 3418 8619
3413 8627 3447 8633 3483 8646 3498 8561
3453 8551
TIME...MOT...LOC 0312Z 266DEG 62KT 3479 8638 3450 8626 3417 8620
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:40 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale | 6 hr |
| Mar 17, 7:54 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 36 min |
| Mar 17, 8:16 PM CDT | Areal Flood Warning | HUN | DeKalb, Jackson, Madison, Marshall, Morgan | 6 hr |
| Mar 17, 8:17 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 43 min |
| Mar 17, 8:26 PM CDT | Special Weather Statement | HUN | Lauderdale | 34 min |
| Mar 17, 8:47 PM CDT | Areal Flood Warning | HUN | Madison | 11 hr |
| Mar 17, 8:50 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale, Lawrence | 25 min |
| Mar 17, 9:06 PM CDT | River Flood Warning | HUN | Lawrence | 24 hr |
| Mar 17, 9:07 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Mar 17, 9:14 PM CDT | Special Weather Statement | HUN | Cullman | 31 min |
| Mar 17, 9:19 PM CDT | Flash Flood Warning | HUN | Jackson, Madison, Marshall, Morgan | 3 hr |
| Mar 17, 9:34 PM CDT | Areal Flood Warning | HUN | DeKalb | 6 hr |
| Mar 17, 9:45 PM CDT | Special Weather Statement | HUN | Marshall, Morgan | 30 min |
| Mar 17, 10:09 PM CDT | Areal Flood Warning | HUN | Cullman, Madison, Morgan | 6 hr |
| Mar 17, 10:44 PM CDT | Tornado Warning | HUN | DeKalb | 13 min |
| Mar 17, 11:03 PM CDT | Special Weather Statement | HUN | DeKalb | 27 min |
| Mar 17, 11:10 PM CDT | Flash Flood Warning | HUN | Jackson, Marshall | 4 hr |
| Mar 18, 12:03 AM CDT | Areal Flood Warning | HUN | Marshall | 117 min |
| Mar 18, 1:30 AM CDT | Areal Flood Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 8 hr |
| Mar 18, 8:35 AM CDT | Areal Flood Warning | HUN | Madison | 2 hr |
| Mar 18, 10:15 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 67 hr |
| Mar 18, 10:45 AM CDT | River Flood Warning | HUN | Colbert, Lauderdale | 4 days |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.